Illinois, 2019

Flash Flood and Flood in Illinois, September 1, 2019

September 1, 2019 · NWS ILX · 3 events in 1 county or zone

Low pressure tracking slowly northeastward along the I-70 corridor triggered several waves of showers and thunderstorms across central Illinois during the morning of September 1st. The heaviest rainfall occurred across portions of western and southern Sangamon County where amounts of 4 to 6 inches were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking slowly northeastward along the I-70 corridor triggered several waves of showers and thunderstorms across central Illinois during the morning of September 1st. The heaviest rainfall occurred across portions of western and southern Sangamon County where amounts of 4 to 6 inches were observed. Due to excessive rainfall in a short period of time, flash flooding was reported in many locations. One of the hardest hit areas was north-northeast of Curran where Lenhart Road was flooded and people were trapped in homes. In addition, water flowed over Frazee Road north of Divernon in far southern Sangamon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 11:57 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 11:57 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1257 AM CDT Sun Sep 1 2019

.SYNOPSIS...
Issued at 300 PM CDT Sat Aug 31 2019

Scattered showers or sprinkles will affect mainly the northern
half of central Illinois tonight, primarily north of I-72. Skies
will remain cloudy, as low temperatures drop into the lower to
middle 60s. Patchy fog will be possible later tonight. While an
isolated thunderstorm can not be ruled out this evening, no severe
storms are expected. Shower chances will linger on Sunday, mainly
east of I-55, as high temperatures climb into the upper 70s to
lower 80s.

&&

.UPDATE...
Issued at 913 PM CDT Sat Aug 31 2019

Very light precip is moving across the CWA this evening and will
continue to do so during the overnight hours as well. Will keep
pops low given how light it is. Based on HRRR hires model, could
be most light precip from late tonight through early tomorrow
morning. Looks like all precip will be showers or sprinkles and
not expecting any storms. Will be making these adjustments and
sending new forecast shortly.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 300 PM CDT Sat Aug 31 2019

The warm front positioned south of central Illinois is making very
slow progress back to the north, which was previously advertised
in the high res guidance. It has instead remained nearly
stationary along I-64. North of the front, scattered showers or
sprinkles have bubbled up from time to time, with no concentrated
focus for precip evident in the satellite or radar images. Have
therefore covered the evening portion of the forecast with a broad
brush of slight chance PoPs for showers. An isolated thunderstorm
could develop late this afternoon and early this evening, but
instability has not increased under the veil of clouds across the
area. So any storms would be short lived.

After midnight tonight, an upper level trough will progress into
Illinois, bringing a wave of positive vorticity advection, and
forcing for precip. The affects of the that trough and shortwave
will continue Sunday morning, and linger east of I-55 in the
afternoon. The precipitation should remain scattered in general,
with rainfall amounts remaining less than a quarter inch from
tonight through Sunday afternoon. Despite the cloud cover, high
temps are still expected to rise into the upper 70s to lower 80s.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 300 PM CDT Sat Aug 31 2019

Dry conditions are expected to begin Sunday night, and continue
into Tuesday as high pressure settles in across the area. Upper
level ridging will support a noticeable warm-up Labor Day into
Tuesday. Highs on Monday should reach to near or just above normal
in the mid 80s, with Tuesdays highs potentially reach the upper
80s to around 90. Humidity levels will become uncomfortable as
well, especially on Tuesday, as southerly winds boost surface
dewpoints into the lower 70s. Heat index readings on Tuesday
afternoon will climb toward the middle to upper 90s in some
locations.

A cold frontal passage late Tuesday afternoon and evening will
bring an airmass change, along with some scattered showers and
storms, primarily Tuesday evening. The precip chances will be more
confined to the NE half of central Illinois, generally NE of
Peoria to Lincoln to Mattoon. The front will be relatively
moisture starved, so rainfall production will be on the light
side from any showers that do develop.

Cooler and drier air will settle into the area for Wednesday and
Thursday, as high temps return back down into the 70s. Thursday
looks to be the cooler of the two days with most areas topping out
in the mid 70s. Rain looks to hold off the rest of the week
through Saturday, with the storm track remaining north of our
area. A slight warmup on Friday toward 80 will be short-lived, as
highs Saturday pull back into the low to mid 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1255 AM CDT Sun Sep 1 2019

Isolated to scattered showers over central IL early overnight will
become more numerous as the night wears on and into the morning,
and linger east of the IL river into Sunday afternoon. Ceilings
have recently lowered to MVFR (2.5k ft) at PIA while mid level
cloud decks of 7-12k ft over the rest of central IL airports.
Expect ceilings to lower to MVFR along I-55 next few hours and at
DEC and CMI too later tonight and continue thru much of Sunday
morning. MVFR vsbys to possibly develop too during overnight with
rain showers and some light fog development especially from I-55
west over the IL river valley. A frontal boundary lurking se of
central IL thru Sunday will shift further se late Sunday afternoon
into Sunday evening with VFR conditions returning Sunday evening.
ENE to ESE winds of 4-8 kts overnight into Sunday morning, to
shift West to NW during mid to late Sunday afternoon and Sunday
evening and stay less than 10 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...Auten
SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...07
Hazardous weather outlook, Aug 31, 2:08 PM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Sat Aug 31 2019

ILZ027>031-036>038-040-041-011100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
308 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of central
Illinois, mainly north of a Rushville to Bloomington line.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through early evening, through
these will not be severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday afternoon, mainly east
of Peoria, then again Tuesday night. The risk of severe storms
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>057-061>063-066>068-071>073-011100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
308 PM CDT Sat Aug 31 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through early evening, through
these will not be severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Scattered thunderstorms are possible Sunday afternoon, mainly
east of I-55. The risk of severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

The radar

The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood, 1 flood. Local standard time, as filed.

Lightning, Sangamon

When
September 1, 2:30 AM CST to 2:31 AM CST
Where
Sangamon County, 2.66 mi E of Chatham
Property damage
$100,000
Reported by
NWS Employee
Coordinates
39.670, -89.650

A barn was struck by lightning and burned down.

Flash Flood, Sangamon

When
September 1, 7:00 AM CST to 12:00 PM CST
Where
Sangamon County, 0.96 mi S of Jerome to 1.31 mi ENE of Leland Grove
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.736, -89.700

Water flowed across I-72 on the southwest side of Springfield, prompting the closure of the interstate between the Veteran's Parkway and Wabash Avenue exits. In addition, Lenhart Road was flooded near Centennial Park with several people reported trapped in their homes.

Flood, Sangamon

When
September 1, 8:00 AM CST to 12:00 PM CST
Where
Sangamon County, 0.74 mi N of Cimic to 0.79 mi S of Glenarm
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.591, -89.647

Water flowed across Frazee Road northwest of the intersection of I-55 and Highway 104 about 2 miles north of Divernon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857096, 857094, 857095.